New York, 2022

Flash Flooding in New York, June 2, 2022

June 2, 2022 · NWS OKX · 5 events in 1 county or zone

A cold front sparked off heavy thunderstorms that slowly moved though northeast New Jersey and the NYC metro area. 5 inches of rain in less than 2 hours which resulted in areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front sparked off heavy thunderstorms that slowly moved though northeast New Jersey and the NYC metro area. These thunderstorms dropped between 1.5 and 2.5 inches of rain in less than 2 hours which resulted in areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 2, 2:46 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 2, 2:46 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
346 PM EDT Thu Jun 2 2022

.SYNOPSIS...
A cold front and weak area of low pressure slowly shift through the
region tonight and exit east on Friday with a trailing trough
remaining in the vicinity. High pressure then builds in through the
weekend and remains through Monday. A weakening cold front
approaches on Tuesday and stalls nearby on Wednesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A cold front with a weak wave of low pressure along it will be
shifting east across the forecast area tonight. A mid-level
shortwave will pass through as well and provide extra lift for
showers, which will be likely during this evening along with
scattered thunderstorms. PWATs are in the range of 1.50 to 1.75
inches, and given wet antecedent conditions, isolated flash flooding
cannot be ruled out, especially over the urban corridor in northeast
New Jersey. Instability is limited, and shear, while marginally
strong enough for severe weather consideration, diminishes through
the evening before increasing again overnight. Best chance for a
strong to severe wind gust would be early this evening while
instability is greater.

For the late night hours, the shortwave lift will be exiting,
however the cold front and wave of low pressure will be slow to
shift east. Associated lift with plenty of moisture still in place
brings the likelihood of additional shower activity with an isolated
rumble of thunder still possible.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
A 500mb trough axis slides across the Northeast on Friday with the
flow flattening out as it does. This will help push the cold front
and associated wave of low pressure offshore during the morning.
Still a good chance of showers in the morning - focused more toward
the eastern half of the forecast area. A surface trough remains in
the vicinity during the afternoon along with residual moisture and
SBCAPEs increasing up to 200-400 J/kg. Therefore cannot completely
rule out additional shower development in the afternoon. High
temperatures will be a few degrees above normal.

We should finally dry out after Friday evening as stability
increases and drier air advects into the region.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Surface high pressure builds in this weekend with a zonal flow
aloft. Dry weather both days with high temperatures above normal -
generally in the mid 70s to lower 80s. High pressure remains in
control, but will be offshore on Monday with another dry day for us.
High temperatures once again in the mid 70s to lower 80s.

For Tuesday, an area of low pressure stretching from  eastern Great
Lakes Region into central Quebec slowly shifts east. An attendant
cold front approaches us, but weakens by the time it reaches the
forecast area - possibly even dissipating with a lack of upper
support. Will go with a chance of showers for Tuesday and Tuesday
night, and so far it appears the better chances will be in the
afternoon and evening. With the uncertainty regarding the status of
the weakening front, will leave in a slight chance of showers for
Wednesday. Models then diverge regarding the timing and placement of
a 500mb trough and related surface features on Thursday. Will keep
in a chance of showers for the period.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A weakening frontal system will dissipate across the area
through tonight, while a frontal wave passes to the south
tonight into Friday.

A round of SHRA with a few TSRA will impact the area this
afternoon into early this evening. During this time, it will be
a mainly VFR forecast outside of any convection. Conditions will
then fall back to IFR and/or LIFR overnight with a light E/SE
flow and abundant low-level moisture. Scattered showers will be
possible through the overnight.

A S-SE 5-10 kt wind this afternoon will gradually back to the
E/NE overnight. Many locations will be just light and variable.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Adjustments possible for timing of showers and thunderstorms
this evening.

Onset time of IFR/LIFR conditions tonight may vary by 1-2
hours.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday...MVFR conditions may linger into the evening for the
eastern terminals, especially KGON.
.Saturday-Tuesday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With a relatively weak pressure gradient, winds and seas remain
below SCA criteria through the weekend. The next possibility of SCA
conditions looks to be Monday night or Tuesday with the potential of
swell building in response to low pressure well offshore.

&&

.HYDROLOGY...
Heavy downpours into this evening may produce minor urban and poor
drainage flooding. Isolated flash flooding is possible across the
NYC metropolitan area, with the the urban corridor of northeast New
Jersey and adjacent areas most susceptible.

No hydrologic impacts are anticipated from Friday through the rest
of the forecast period.

&&

.TIDES/COASTAL FLOODING...
A low rip current risk is forecast for today and Friday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...JC
AVIATION...DW
MARINE...JC
HYDROLOGY...JC
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 2, 2:11 AM EST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
311 AM EDT Thu Jun 2 2022

NJZ002-004-006-103>108-030715-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
311 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and tonight.

Heavy downpours this afternoon and evening may produce localized
minor urban and poor drainage flooding, with isolated flash flooding
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067>075-078>081-176>179-030715-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
311 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-030715-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
311 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 2, 2:33 PM EST, 47 minutes before
Special Weather Statement
National Weather Service New York NY
333 PM EDT Thu Jun 2 2022

NJZ004-103-104-022000-
Western Bergen NJ-Eastern Bergen NJ-Eastern Passaic NJ-
333 PM EDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
PASSAIC AND BERGEN COUNTIES THROUGH 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridgewood, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Paterson around 335 PM EDT.
  Paramus around 340 PM EDT.
  Passaic and Oradell around 345 PM EDT.
  Hackensack and Bergenfield around 350 PM EDT.
  Ridgefield and Fort Lee around 355 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with this storm may lead to flooding. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4082 7401 4082 7402 4081 7404 4081 7406
      4080 7407 4098 7427 4110 7413 4099 7389
      4089 7393 4083 7396 4080 7399
TIME...MOT...LOC 1931Z 312DEG 27KT 4100 7412

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Goodman

The radar

The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Westchester

When
June 2, 3:20 PM EST to 3:50 PM EST
Where
Westchester County, 1.7 mi WNW of Pelham Manor to 0.5 mi SE of Fleetwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.893, -73.827

Several roads closed in Mount Vernon due to flooding. South Columbus Ave and South 3rd Ave. Mount Vernon Ave and Macquesten Pkwy. Mount Vernon Ave and North Bond Street. Sheridan Ave.

Flash Flood, Westchester

When
June 2, 3:30 PM EST to 5:00 PM EST
Where
Westchester County, 0.87 mi NE of Pelham Manor to 0.71 mi NE of Pelham Manor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.890, -73.790

Several roads closed across Pelham Manor NY Due to flooding. Pelhamdale Ave and Priory Lane.

Flash Flood, Westchester

When
June 2, 3:34 PM EST to 4:04 PM EST
Where
Westchester County, 0.63 mi SW of Fleetwood to 0.58 mi SSE of Fleetwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.913, -73.837

Emergency management reports call of a swift water rescue in Mount Vernon.

Flash Flood, Westchester

When
June 2, 4:14 PM EST to 4:44 PM EST
Where
Westchester County, 0.63 mi SW of Fleetwood to 0.92 mi S of Fleetwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.913, -73.837

Emergency management reports call of a swift water rescue in Mount Vernon.

Flash Flood, Westchester

When
June 2, 4:59 PM EST to 5:00 PM EST
Where
Westchester County, 0.8 mi SSE of Mt Vernon to 0.6 mi SSW of Fleetwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.910, -73.842

Emergency management reports call of a swift water rescue in Mount Vernon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041754, 1041755, 1041756, 1041757, 1041759.